April  2018, 38(4): 2171-2185. doi: 10.3934/dcds.2018089

Theory of rotated equations and applications to a population model

1. 

Department of Mathematics, Shanghai Normal University, Shanghai 200234, China

2. 

School of Mathematics Sciences, Qufu Normal University, Qufu 273165, China

3. 

Department of Mathematics, Shanghai Normal University Shanghai, Shanghai 200234, China

4. 

College of Mathematics and Systems Science, Shandong University of Science and Technology, Qingdao 266590, China

* Corresponding author: Lijuan Sheng

Received  June 2017 Revised  July 2017 Published  January 2018

Fund Project: The first author is supported by National Natural Science Foundation of China (11431008 and 11771296)

We consider a family of scalar periodic equations with a parameter and establish theory of rotated equations, studying the behavior of periodic solutions with the change of the parameter. It is shown that a stable (completely unstable) periodic solution of a rotated equation varies monotonically with respect to the parameter and a semi-stable periodic solution splits into two periodic solutions or disappears as the parameter changes in one direction or another. As an application of the obtained results, we give a further study of a piecewise smooth population model verifying the existence of saddle-node bifurcation.

Citation: Maoan Han, Xiaoyan Hou, Lijuan Sheng, Chaoyang Wang. Theory of rotated equations and applications to a population model. Discrete & Continuous Dynamical Systems - A, 2018, 38 (4) : 2171-2185. doi: 10.3934/dcds.2018089
References:
[1]

D. Batenkov and G. Binyamini, Uniform upper bounds for the cyclicity of the zero solution of the Abel differential equation, J. Differential Equations, 259 (2015), 5769-5781. doi: 10.1016/j.jde.2015.07.009. Google Scholar

[2]

F. Brauer and D. A. Sanchez, Periodic environments and periodic harvesting, Natural Resource Modeling, 16 (2003), 233-244. Google Scholar

[3]

F. Brauer and D. A. Sanchez, Constant rate population harvesting: Equilibrium and stability, Theoret. Pop. biol., 8 (1975), 12-30. doi: 10.1016/0040-5809(75)90036-2. Google Scholar

[4]

D. Campbell and S. R. Kaplan, A bifurcation problem in differential equations, Math. Mag., 73 (2000), 194-203. doi: 10.2307/2691522. Google Scholar

[5]

G. F. D. Duff, Limit cycles and rotated vector fields, Ann.of Math., 57 (1953), 15-31. doi: 10.2307/1969724. Google Scholar

[6]

J. GinéJ. LlibreK. Wu and X. Zhang, Averaging methods of arbitrary order, periodic solutions and integrability, J. Differential Equations, 260 (2016), 4130-4156. doi: 10.1016/j.jde.2015.11.005. Google Scholar

[7]

M. Han and D. Zhu, Bifurcation Theory of Differential Equation, Coal Industry Publishing House, Beijing, 1994.Google Scholar

[8]

M. Han, Bifurcation Theory of Limit Cycles, Science Press Beijing, Beijing; Alpha Science International Ltd., Oxford, 2017. Google Scholar

[9]

M. Han, Global behavior of limit cycles in rotated vector fields, Journal of Differential Equations, 151 (1999), 20-35. doi: 10.1006/jdeq.1998.3508. Google Scholar

[10]

P. LiuJ. Shi and Y. Wang, Periodic solutions of a logistic type population model with harvesting, J. Math. Anal. Appl., 369 (2010), 730-735. doi: 10.1016/j.jmaa.2010.04.027. Google Scholar

[11]

S. OrugantiJ. Shi and R. Shivaji, Diffusive logistic equaiton with constant yield harvesting, I. Steady States, Trans. Amer. Math. Soc., 354 (2002), 3601-3619. doi: 10.1090/S0002-9947-02-03005-2. Google Scholar

[12]

D. Xiao, Dynamics and bifurcation on a class of population model with seasonal constant-yield harvesting, Discrete Contin. Dyn. Syst., 21 (2016), 699-719. Google Scholar

show all references

References:
[1]

D. Batenkov and G. Binyamini, Uniform upper bounds for the cyclicity of the zero solution of the Abel differential equation, J. Differential Equations, 259 (2015), 5769-5781. doi: 10.1016/j.jde.2015.07.009. Google Scholar

[2]

F. Brauer and D. A. Sanchez, Periodic environments and periodic harvesting, Natural Resource Modeling, 16 (2003), 233-244. Google Scholar

[3]

F. Brauer and D. A. Sanchez, Constant rate population harvesting: Equilibrium and stability, Theoret. Pop. biol., 8 (1975), 12-30. doi: 10.1016/0040-5809(75)90036-2. Google Scholar

[4]

D. Campbell and S. R. Kaplan, A bifurcation problem in differential equations, Math. Mag., 73 (2000), 194-203. doi: 10.2307/2691522. Google Scholar

[5]

G. F. D. Duff, Limit cycles and rotated vector fields, Ann.of Math., 57 (1953), 15-31. doi: 10.2307/1969724. Google Scholar

[6]

J. GinéJ. LlibreK. Wu and X. Zhang, Averaging methods of arbitrary order, periodic solutions and integrability, J. Differential Equations, 260 (2016), 4130-4156. doi: 10.1016/j.jde.2015.11.005. Google Scholar

[7]

M. Han and D. Zhu, Bifurcation Theory of Differential Equation, Coal Industry Publishing House, Beijing, 1994.Google Scholar

[8]

M. Han, Bifurcation Theory of Limit Cycles, Science Press Beijing, Beijing; Alpha Science International Ltd., Oxford, 2017. Google Scholar

[9]

M. Han, Global behavior of limit cycles in rotated vector fields, Journal of Differential Equations, 151 (1999), 20-35. doi: 10.1006/jdeq.1998.3508. Google Scholar

[10]

P. LiuJ. Shi and Y. Wang, Periodic solutions of a logistic type population model with harvesting, J. Math. Anal. Appl., 369 (2010), 730-735. doi: 10.1016/j.jmaa.2010.04.027. Google Scholar

[11]

S. OrugantiJ. Shi and R. Shivaji, Diffusive logistic equaiton with constant yield harvesting, I. Steady States, Trans. Amer. Math. Soc., 354 (2002), 3601-3619. doi: 10.1090/S0002-9947-02-03005-2. Google Scholar

[12]

D. Xiao, Dynamics and bifurcation on a class of population model with seasonal constant-yield harvesting, Discrete Contin. Dyn. Syst., 21 (2016), 699-719. Google Scholar

Figure 1.  Local behavior of stable or completely unstable periodic solution
Figure 2.  Local behavior of semi-stable periodic solution
Figure 3.  Asymptotic behavior of solutions for $\lambda>\lambda_0$
Figure 4.  Local behavior near a semi-stable periodic solution
Figure 5.  Behavior of solutions as $\lambda>\lambda^*$ and $x_0>K$ or $x_0<0$
Figure 6.  Behavior of $\varphi_s(t,\lambda)$ and $\varphi_u(t,\lambda)$
Figure 7.  Behavior of solutions as $\lambda<0$
Table 1.  Behavior of periodic solutions as $\lambda$ varies
behavior of periodic solution stable completely unstable upper-stable lower-unstable upper-unstable lower-stable
$\frac{\partial f}{\partial \lambda}\geq 0$ increasing with $\lambda$ increasing increasing with $\lambda$ decreasing split with $\lambda$ increasing disappears with $\lambda$ increasing
$\frac{\partial f}{\partial \lambda}\leq 0$ increasing with $\lambda$ decreasing increasing with $\lambda$ increasing disappears with $\lambda$ increasing split with $\lambda$ increasing
behavior of periodic solution stable completely unstable upper-stable lower-unstable upper-unstable lower-stable
$\frac{\partial f}{\partial \lambda}\geq 0$ increasing with $\lambda$ increasing increasing with $\lambda$ decreasing split with $\lambda$ increasing disappears with $\lambda$ increasing
$\frac{\partial f}{\partial \lambda}\leq 0$ increasing with $\lambda$ decreasing increasing with $\lambda$ increasing disappears with $\lambda$ increasing split with $\lambda$ increasing
[1]

Rui Dilão, András Volford. Excitability in a model with a saddle-node homoclinic bifurcation. Discrete & Continuous Dynamical Systems - B, 2004, 4 (2) : 419-434. doi: 10.3934/dcdsb.2004.4.419

[2]

Ping Liu, Junping Shi, Yuwen Wang. A double saddle-node bifurcation theorem. Communications on Pure & Applied Analysis, 2013, 12 (6) : 2923-2933. doi: 10.3934/cpaa.2013.12.2923

[3]

Flaviano Battelli. Saddle-node bifurcation of homoclinic orbits in singular systems. Discrete & Continuous Dynamical Systems - A, 2001, 7 (1) : 203-218. doi: 10.3934/dcds.2001.7.203

[4]

Ale Jan Homburg, Todd Young. Intermittency and Jakobson's theorem near saddle-node bifurcations. Discrete & Continuous Dynamical Systems - A, 2007, 17 (1) : 21-58. doi: 10.3934/dcds.2007.17.21

[5]

W.-J. Beyn, Y.-K Zou. Discretizations of dynamical systems with a saddle-node homoclinic orbit. Discrete & Continuous Dynamical Systems - A, 1996, 2 (3) : 351-365. doi: 10.3934/dcds.1996.2.351

[6]

Xiao-Biao Lin, Changrong Zhu. Saddle-node bifurcations of multiple homoclinic solutions in ODES. Discrete & Continuous Dynamical Systems - B, 2017, 22 (4) : 1435-1460. doi: 10.3934/dcdsb.2017069

[7]

Victoriano Carmona, Soledad Fernández-García, Antonio E. Teruel. Saddle-node of limit cycles in planar piecewise linear systems and applications. Discrete & Continuous Dynamical Systems - A, 2019, 39 (9) : 5275-5299. doi: 10.3934/dcds.2019215

[8]

Majid Gazor, Mojtaba Moazeni. Parametric normal forms for Bogdanov--Takens singularity; the generalized saddle-node case. Discrete & Continuous Dynamical Systems - A, 2015, 35 (1) : 205-224. doi: 10.3934/dcds.2015.35.205

[9]

Kie Van Ivanky Saputra, Lennaert van Veen, Gilles Reinout Willem Quispel. The saddle-node-transcritical bifurcation in a population model with constant rate harvesting. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 233-250. doi: 10.3934/dcdsb.2010.14.233

[10]

Satoshi Kosugi, Yoshihisa Morita, Shoji Yotsutani. A complete bifurcation diagram of the Ginzburg-Landau equation with periodic boundary conditions. Communications on Pure & Applied Analysis, 2005, 4 (3) : 665-682. doi: 10.3934/cpaa.2005.4.665

[11]

Eric Benoît. Bifurcation delay - the case of the sequence: Stable focus - unstable focus - unstable node. Discrete & Continuous Dynamical Systems - S, 2009, 2 (4) : 911-929. doi: 10.3934/dcdss.2009.2.911

[12]

Jongmin Han, Chun-Hsiung Hsia. Dynamical bifurcation of the two dimensional Swift-Hohenberg equation with odd periodic condition. Discrete & Continuous Dynamical Systems - B, 2012, 17 (7) : 2431-2449. doi: 10.3934/dcdsb.2012.17.2431

[13]

Julián López-Gómez, Marcela Molina-Meyer, Paul H. Rabinowitz. Global bifurcation diagrams of one node solutions in a class of degenerate boundary value problems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (3) : 923-946. doi: 10.3934/dcdsb.2017047

[14]

Alexandre A. P. Rodrigues. Moduli for heteroclinic connections involving saddle-foci and periodic solutions. Discrete & Continuous Dynamical Systems - A, 2015, 35 (7) : 3155-3182. doi: 10.3934/dcds.2015.35.3155

[15]

Francesca Alessio, Piero Montecchiari, Andrea Sfecci. Saddle solutions for a class of systems of periodic and reversible semilinear elliptic equations. Networks & Heterogeneous Media, 2019, 14 (3) : 567-587. doi: 10.3934/nhm.2019022

[16]

Changchun Liu, Hui Tang. Existence of periodic solution for a Cahn-Hilliard/Allen-Cahn equation in two space dimensions. Evolution Equations & Control Theory, 2017, 6 (2) : 219-237. doi: 10.3934/eect.2017012

[17]

Yingte Sun, Xiaoping Yuan. Quasi-periodic solution of quasi-linear fifth-order KdV equation. Discrete & Continuous Dynamical Systems - A, 2018, 38 (12) : 6241-6285. doi: 10.3934/dcds.2018268

[18]

Benjamin B. Kennedy. A periodic solution with non-simple oscillation for an equation with state-dependent delay and strictly monotonic negative feedback. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 47-66. doi: 10.3934/dcdss.2020003

[19]

Eleonora Cinti. Saddle-shaped solutions for the fractional Allen-Cahn equation. Discrete & Continuous Dynamical Systems - S, 2018, 11 (3) : 441-463. doi: 10.3934/dcdss.2018024

[20]

Út V. Lê. Regularity of the solution of a nonlinear wave equation. Communications on Pure & Applied Analysis, 2010, 9 (4) : 1099-1115. doi: 10.3934/cpaa.2010.9.1099

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (116)
  • HTML views (346)
  • Cited by (3)

Other articles
by authors

[Back to Top]